Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

June 22, 2018Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 22, 2018, 9:21 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 9:21 PM EDT (01:21 UTC)
Expired
Jun 22, 2018, 10:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:45 PM EDTTSTM WND DMG1 W Little Mountain, SCNEWBERRY COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN NEAR LITTLE MOUNTAIN AND PROSPERITY.
Jun 22, 9:57 PM EDTTSTM WND DMG2 Sw Peak, SCNEWBERRY COUNTY DISPATCH REPORTED TREES DOWN NEAR THE INTERSECTION OF HOLY TRINITY CHURCH ROAD AND US 176.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS82 KCAE 230121
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
921 PM EDT FRI JUN 22 2018
 
SCZ018-020-025-026-230200-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
921 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of Newberry...
northeastern McCormick...central Saluda and northwestern Edgefield
Counties Until 1000 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Newberry to near Saluda, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Lake Greenwood, Little
Mountain, Pomaria, Bradley, Silverstreet, Peak, Chappells and
Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 62 and 89.
 
LAT...LON 3402 8224 3397 8218 3398 8205 3395 8204
      3396 8202 3413 8187 3420 8194 3430 8190
      3437 8178 3453 8164 3452 8162 3447 8155
      3445 8155 3445 8152 3434 8137 3424 8132
      3420 8134 3415 8142 3378 8206 3400 8227
TIME...MOT...LOC 0120Z 248DEG 37KT 3436 8165 3400 8173 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 7:52 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 22, 7:52 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
752 PM EDT Fri Jun 22 2018

.SYNOPSIS...
A deep upper low will approach from the west through tonight.
Isolated to scattered showers and thunderstorms are expected
each afternoon over the weekend. Sunday and Monday will be very
warm with highs around 100 degrees and heat index values from
105 to 110 degrees. A backdoor cold front will push through the
area early next week bringing temperatures closer to normal for
the extended term.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Weak short wave trough moving across the Upstate this evening with
stronger lift to the north. Storms moving northeast across GA will
encounter airmass with weak instability and less wind shear across
the Midlands and CSRA. Trend so far has been weakening storms as
they approach the forecast area. Still could see some convection move
into the area from the west this evening. Will continue chance pops
north and west...but dry weather south and east. Any convection
should diminish by late evening with loss of heating. Overnight
lows in the low to mid 70s with less cloudiness than previous
night.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The upper level trough will lift to the northeast Saturday.
While the NAM still brings a decent shortwave through the area
Saturday morning, the GFS keeps the moisture south. However,
synoptic scale lift will be greatest in the morning while the
area is under the right entrance region of a jet streak to the
north. Therefore, a few showers will remain possible. Much of
the upper level support will be out of the area by Saturday
afternoon with westerly flow limiting moisture advection. Any
storms that do develop will be isolated. Moisture and
instability will be greatest over Georgia, so the best chances
will be across the CSRA during the evening. Shear will be weak,
so the threat of severe weather appears low.

High pressure to the south will build back into the region on
Sunday. Isolated diurnal convection will still be possible, but
limited by downslope flow. This westerly flow will also cause
compressional heating, and Sunday may be warmer than Saturday with
850 mb temps from 20 to 22 C. Heat Index values may therefore range
from 105 to 110 F, nearing Heat Advisory criteria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
There are model discrepancies concerning a cold front that is
supposed to come through Monday. The GFS brings it in from the
north on Sunday night with a decent chance of rain, and then
stalls the front near the coast on Monday. Yet the NAM holds it
back until Monday evening. As a compromise, have increasing
precipitation chances Sunday night and Monday, with the best
chances for scattered storms Monday night and Tuesday. Another
wave could come in late Wednesday with another round of
convection, but there is uncertainty since the ECMWF keeps a
bulk of the moisture well north. The ECMWF doesn't bring this
disturbance through until Thursday. Increasing onshore flow
could fuel diurnal storms on Friday.

It will still be hot on Monday, but then somewhat cooler air
will work its way into the forecast area as the front stalls
near or south of the CSRA. Temperatures will be closer to normal
Tuesday and Wednesday, with highs in the low 90s, then warm
back up into the mid 90s through the end of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected through the TAF period.

Short wave moving toward the region will move through the
terminals during the period. Satellite imagery shows dry air
over the area which is causing convection moving toward the area
to dissipate. Overnight expect convection to remain north and
west of the terminals with coverage diminishing due to loss of
heating. Potential for any convection at the terminals too low
to include attm so will continue to monitor and adjust as
needed in upcoming issuances. With some mixing and mid level
clouds overnight potential for fog is also too low to include.
With heating Saturday morning diurnal cumulus will develop with
isolated thunderstorms during the late afternoon and evening.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog and afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 5:10 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
510 AM EDT Fri Jun 22 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
510 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Low chance of severe storms late this afternoon and evening with
damaging downburst winds as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values from 105 to 110 degrees are possible Sunday and
Monday. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 8:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 22 2018

GAZ040-SCZ018-025-230100-
Lincoln GA-McCormick SC-Edgefield SC-
827 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of central Lincoln...
central McCormick and northwestern Edgefield Counties Until 900 PM
EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 826 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McCormick, or 21 miles south of Abbeville,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McCormick, Parksville and Plum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3387 8251 3403 8232 3397 8230 3402 8225
      3398 8221 3397 8217 3399 8215 3398 8209
      3386 8198 3370 8235
TIME...MOT...LOC 0026Z 248DEG 22KT 3387 8233
Special weather statement, Jun 22, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
921 PM EDT FRI JUN 22 2018

SCZ018-020-025-026-230200-
Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
921 PM EDT FRI JUN 22 2018

...Strong Thunderstorms Will Impact Portions of Newberry...
northeastern McCormick...central Saluda and northwestern Edgefield
Counties Until 1000 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 920 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles north of
Newberry to near Saluda, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Lake Greenwood, Little
Mountain, Pomaria, Bradley, Silverstreet, Peak, Chappells and
Kinards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 26 between mile markers 62 and 89.

LAT...LON 3402 8224 3397 8218 3398 8205 3395 8204
      3396 8202 3413 8187 3420 8194 3430 8190
      3437 8178 3453 8164 3452 8162 3447 8155
      3445 8155 3445 8152 3434 8137 3424 8132
      3420 8134 3415 8142 3378 8206 3400 8227
TIME...MOT...LOC 0120Z 248DEG 37KT 3436 8165 3400 8173

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementCAEMcCormick33 min
Jun 22, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 22, 9:52 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry23 min
Jun 22, 9:58 PM EDTSpecial Weather StatementCAEFairfield32 min
Jun 22, 10:20 PM EDTSpecial Weather StatementCAELancaster40 min
Jun 22, 10:30 PM EDTSpecial Weather StatementCAEEdgefield, McCormick60 min
Jun 22, 10:56 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick34 min
Jun 22, 11:22 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda38 min
Jun 22, 11:58 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg32 min
Jun 23, 12:23 AM EDTSpecial Weather StatementCAECalhoun37 min
Jun 23, 3:17 PM EDTSpecial Weather StatementCAEAiken, Barnwell28 min
Jun 23, 3:35 PM EDTSpecial Weather StatementCAEEdgefield, McCormick25 min
Jun 23, 3:48 PM EDTSpecial Weather StatementCAEAiken, Barnwell27 min
Jun 23, 4:06 PM EDTSpecial Weather StatementCAEEdgefield, McCormick24 min
Jun 23, 4:27 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda36 min
Jun 23, 4:37 PM EDTSpecial Weather StatementCAEEdgefield8 min
Jun 23, 4:47 PM EDTSpecial Weather StatementCAESaluda28 min
Jun 23, 5:05 PM EDTSpecial Weather StatementCAEMcCormick25 min
Jun 23, 5:37 PM EDTSpecial Weather StatementCAEEdgefield23 min
Jun 23, 2:39 PM EDTSpecial Weather StatementCAEBurke36 min
Jun 23, 2:46 PM EDTSpecial Weather StatementCAEColumbia, Richmond29 min
Jun 23, 3:36 PM EDTSpecial Weather StatementCAEBurke9 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.